SciELO - Scientific Electronic Library Online

 
vol.108 issue8Superior mesenteric arteriovenous fistula presenting as gastrointestinal bleeding: case report and literature reviewSegmental pneumatosis cystoides coli: computed tomography-facilitated diagnosis author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Revista Española de Enfermedades Digestivas

Print version ISSN 1130-0108

Abstract

SAEZ-GONZALEZ, Esteban et al. Olanzapine-induced ischemic colitis. Rev. esp. enferm. dig. [online]. 2016, vol.108, n.8, pp.507-509. ISSN 1130-0108.  http://dx.doi.org/10.17235/reed.2015.3856/2015.

Background: Ischemic colitis (IC) is an uncommon adverse event associated with antipsychotic agents, more commonly found with phenothiazine drugs and atypical neuroleptics such as clozapine. The risk of developing ischemic colitis increases when anticholinergic drugs are associated. Case report: We report the case of a 38-year-old woman with a history of schizoaffective disorder who had been on chronic quetiapine for 3 years, and presented to the ER because of diarrhea for 5 days. Four months previously, olanzapine had been added to her psychiatric drug regimen. Physical examination revealed abdominal distension with abdominal tympanic sounds and tenderness. Emergency laboratory tests were notable for increased acute phase reagents. Tomography revealed a concentric thickening of the colonic wall in the transverse, descending and sigmoid segments, with no signs of intestinal perforation. Colonoscopy demonstrated severe mucosal involvement from the sigmoid to the hepatic flexure, with ulcerations and fibrinoid exudate. Biopsies confirmed the diagnosis of ischemic colitis. The only relevant finding in her history was the newly added drug to her baseline regimen. An adverse effect was suspected because of its anticholinergic action at the intestinal level, and the drug was withdrawn. After 6 months of follow-up clinical, laboratory and endoscopic recovery was achieved. Discussion: Antipsychotic medication should be considered as a potential cause of ischemic colitis, particularly atypical antipsychotics such as clozapine and olanzapine; despite being uncommon, this adverse event may result in high morbidity and mortality.

Keywords : Ischemic colitis; Olanzapine; Antipsychotic drugs.

        · abstract in Spanish     · text in English | Spanish     · English ( pdf ) | Spanish ( pdf )